Alert archive / Maryland / Flash Flood Warnings in 2001
Flash Flood Warning 36, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2001, 4:58 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2001, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 3, 2001, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 032103 FFWPBZ MDC023-040000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 458 PM EDT FRI AUG 3 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 800 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY THUNDERSTORM WITH HEAVY RAIN OVER BIG SAVAGE MOUNTAIN IN EXTREME EASTERN GARRETT COUNTY. MORE THAN 2 INCHES OF RAIN CAN FALL IN AN HOUR...CAUSING FLASH FLOODS ON SMALL STREAMS. BUTCHER RUN...IN PARTICULAR...CAN GET FLASH FLOODING. OTHER STREAMS IN SAVAGE RIVER STATE FOREST CAN BE AFFECTED BY THIS HEAVY RAIN AND HEAVY RUNOFF. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. <<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO CAUSE ROCK AND MUDSLIDES. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:56 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 3, 2:56 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT FRI AUG 3 2001
DECIDED TO RESTRICT FFA AREA TO THOSE POINTS WITH THE SMALLEST FFG IN
MY SE ZONES WHICH ARE ADJACENT TO THE FFA OF CTP. A FEW ISOLD TSTMS DID
DEVELOP SE OF PIT AS INDICATED BY ETA MODEL'S MOIST FLUX CONV. BUT
TSTMS TO N ARE MOVG SE NICELY. ONLY THREAT NOW IS THAT SLOW MOVG TSTMS
HAVE BEST CHC TO CAUSE FLOODING WHERE FFG IS SMALLEST.
FRONT MAY LINGER IN S FOR A WHILE SAT MORN, SO REJECTED 10% POP IN SE
AND USED 30%.
RUC'S IDEA OF TREMENDOUS MOIST FLUX AFT 21Z IN NE OH DOES NOT APPEAR TO
BE PANNING OUT, SO DROPPED POPS IN FARTHER N TO 30% EARLY TONIGHT.
.PBZ...FLASH FLOOD WATCH TIL 10 PM MDZ001-WVZ004-012-021>023-041-
PAZ030>032.Nearby
Flash Flood Warnings in Maryland, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.